Interested in starting your healing journey? Speak with an admissions counselor now

Can Benzodiazepine Withdrawal Cause Ringing in Your Ears (Tinnitus)?

Benzodiazepines are a class of drugs that produce sedative effects on the brain and body. They are used medicinally to treat conditions like anxiety, panic attacks, and seizure disorders. Despite the medicinal uses of benzodiazepines, long-term use or overuse of these medications can lead to dependency and addiction. 

Benzodiazepines include prescription drugs like Xanax (alprazolam), Ativan (lorazepam), Klonopin (clonazepam), and more. If you become addicted to one of these medications, your brain and body will rely on them to function properly. As a result, suddenly stopping the use of them can lead to withdrawal symptoms, with some effects being more severe than others. 

One of the less discussed withdrawal symptoms associated with benzodiazepines is ringing in your ears, otherwise known as tinnitus. Additionally, if you already suffer from tinnitus, experiencing benzodiazepine withdrawal can worsen your symptoms. 

What are the Common Symptoms of Benzodiazepine Withdrawal?

Benzodiazepines are known as one of the most dangerous substances to withdraw from, as symptoms can include seizures when they are not treated properly. Thankfully, medical detox programs can provide you with the medications and support you need to remain comfortable and medically stable. 

The common symptoms of benzodiazepine withdrawal include:[2]

  • Nausea and vomiting 
  • Anxiety and panic attacks 
  • Sleep disturbances
  • Tremors or shaking 
  • Excessive sweating 
  • Headaches 
  • Heart palpitations 
  • Muscle aches and pains
  • Seizures 

Typically, the symptoms of benzodiazepine withdrawal begin within 24 hours of your last dose and can continue for up to 14 days. Since you may experience symptoms like seizures, you should never attempt to detox from benzodiazepines on your own. 

Can Benzodiazepine Withdrawal Cause Tinnitus?

While most people do not mention tinnitus when speaking about benzodiazepine withdrawal, it can be a symptom that many experience. If you are experiencing benzo withdrawal, hearing an unexpected ringing in your ears can be unnerving. Fortunately, you are not alone, and many detox programs are prepared to help their clients overcome tinnitus. 

Tinnitus is a condition that causes you to hear a sound that is not present in your environment. Typically, tinnitus is characterized by a high-pitched ringing sound in your ears, which can be difficult to cope with. Sadly, most of the treatments for tinnitus involve learning how to cope, as there is no current cure for the condition. 

While there is not extensive research on why benzodiazepine withdrawal causes tinnitus, there are case studies that prove it is a relatively common symptom. 

How Do Detox Programs Treat Benzodiazepine Withdrawal and Tinnitus?

Benzodiazepine withdrawal is best treated under the supervision of a medical detox program. By providing clients with 24/7 monitoring, medical detox centers can ensure that they remain safe throughout the entire process. Additionally, benzodiazepine medications are used to taper clients off of the substance they are addicted to, preventing them from experiencing severe withdrawal symptoms. 

24/7 Monitoring

Benzodiazepine withdrawal can cause severe symptoms like seizures, so clients are monitored on a 24/7 basis. Medical staff will periodically come in and check your vital signs, ensuring that you are medically stable and do not require any additional treatment. As a result, the medical team can notice any abnormalities before they become an emergency, preventing life-threatening symptoms from occurring. 

Medications

Benzodiazepine withdrawal is treated using other benzodiazepine medications. The dose of benzodiazepines you will be given depends heavily on how much you abused before attending detox. Over time, your dosage will be reduced until you no longer experience withdrawal symptoms. 

Tapering using long-acting benzodiazepines like Valium is most effective at reducing symptoms like tinnitus. In a case study, a man who developed tinnitus from benzodiazepine withdrawal experienced an improvement in symptoms when he was given a benzodiazepine taper.[3]

Therapy 

In addition to medication, therapy might be used to help treat some of the symptoms of benzodiazepine withdrawal. For example, if you experience tinnitus you might undergo behavioral therapy to help you learn how to cope with your symptoms. 

Other symptoms of benzodiazepine withdrawal like anxiety and sleep disturbances can be resolved in therapy as well. 

Find Help for Benzodiazepine Withdrawal

If you or a loved one suffers from benzodiazepine addiction, it’s time to seek help. Untreated symptoms of benzodiazepine withdrawal can be difficult to cope with and even life-threatening, making it vital that you seek support from a medical detox center.

Going beyond the conventional approach of detoxification, patients at the Mandala Healing Center are inspired to fully heal in an environment designed to nourish their entire being. Clients are taken on a journey of healing through complete immersion into evidence-based clinical modalities, multifaceted alternative therapies, and expert medical management, allowing them to fully detox and recover from drug and alcohol addictions. Through a program of care designed to encourage change, a foundation is created that allows clients to find their higher purpose and reclaim their lives.

To learn more about our benzodiazepine detox program, contact Mandala Healing Center today. 

References:

  1. The National Library of Medicine (NLM): Benzodiazepine Use and Misuse Among Adults in the United States, Retrieved December 2023 From https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6358464/
  2. The National Library of Medicine (NLM): The benzodiazepine withdrawal syndrome, Retrieved December 2023 From https://pubmed.ncbi.nlm.nih.gov/7841856/
  3. The National Library of Medicine (NLM): Tinnitus associated with benzodiazepine withdrawal syndrome: A case report and literature review, Retrieved December 2023 From https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7213946/